Most Active Stories
- How one Bay Area city is causing national controversy with local gun control
- What makes a street dangerous? Decoding deadly Van Ness Avenue
- A musician, going deaf, fights for a life in music
- The Spiritual Edge: Bay Area Jews head to the desert to reclaim their Biblical roots
- "Hello Gorgeous!" Cheyenne Jackson & the SF Symphony
Shots - Health News
Novartis Recalls Triaminic And Theraflu Cough Syrups
Originally published on Fri February 1, 2013 1:44 pm
The Consumer Products Safety Commission says that "child-resistant" caps on some bottles of cough and flu syrup aren't as sturdy as advertised.
Those drugs are responsible for tens of thousands of poisoning incidents in children each year. Acetaminophen in large doses can be especially damaging to the liver.
To avoid the risk of poisoning, the consumer agency advises users to stop using the products any Triaminic or Theraflu "warming liquid" purchased between May 2010 and December 2011.
Novartis, the pharmaceutical company that makes the products, has received 12 reports of children unscrewing the caps on the faulty products. Four of those kids ingested the product, and one needed medical attention.
But it might be too late, anyway. A Novartis spokeswoman tells ABC News that an estimated 97 percent of the recalled syrups have already been consumed, returned or quarantined in a warehouse.